Michigan, 2008

Winter Storm in Michigan, January 13, 2008

January 13, 2008 · NWS GRR · 1 event in 1 county or zone

A very small area of Clare county received six inches of snow as a weak low pressure system moved through the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A very small area of Clare county received six inches of snow as a weak low pressure system moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 13, 10:28 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 13, 10:28 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1028 AM EST SUN JAN 13 2008

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(445 AM EST SUN JAN 13 2008)
A WEAK LOW PRESSURE SYSTEM WILL BRING MIXED RAIN AND SNOW TODAY.
SCATTERED SNOW SHOWERS ARE ANTICIPATED TONIGHT WITH A BETTER CHANCE
FOR SNOW MONDAY THROUGH MONDAY NIGHT INTO TUESDAY MORNING BEFORE
ENDING.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY AFTERNOON)
YET ANOTHER UPDATE HAS JUST BEEN SENT OUT TO KEEP THE POP IN THE
CONDITIONAL RANGE NORTH AND EAST OF A LINE FROM MKG TO GRR TO AZO
INTO MID AFTERNOON. DUE TO THE SLOW MOVEMENT OF THE SYSTEM NEAR MKE
AT 12Z AND THE ISENTROPIC UPGLIDE CONTINUING INTO MID AFTERNOON OVER
AREAS FROM GRR EAST. AIDING THE PROCESS IS A TRIPLE POINT LOW SEEMS
TO BE DEVELOPING NEAR IND AT 12Z. THAT WILL AID IN THE CONTINUATION
OF THE PRECIPITATION OVER THE EASTERN CWA TOO DUE TO THE RELATIVE
EAST LOW LEVEL FLOW AHEAD OF THAT SURFACE LOWS WARM FRONT. THAT
WARM FRONT CAN BE SEEN ON THE MSAS ANAL OVER THE PAST FEW HOURS...
MOSTLY BY LOW LEVEL EAST WINDS NORTH OF THAT WARM FRONT AND LIGHT
SOUTHERLY WINDS TO THE SOUTH OF IT. THE MID LEVELS (ABOVE 950 MB)
WILL NOT WARM MUCH DUE TO THE LIFT OVER THE WARM FRONT OFFSETTING
THE WARM ADVECTION PROCESS.  I WOULD EXPECT GRADUAL WARMING OF
SURFACE TEMPERATURES THOUGH DUE TO THE SUN BEING  UP...INTO MID
AFTERNOON... EVEN WITH THE SNOW FALLING. THAT SHOULD RESULT IN MORE
RAIN THAN SNOW SOUTH OF INTERSTATE 96 THIS AFTERNOON. THUS AN
ADDITIONAL 1 TO 2 INCHES OF SNOW SHOULD FALL BETWEEN 12Z AND 00Z.
THAT WOULD BRING THE STORM TOTAL SNOWFALL JUST UNDER ADVISORY
CRITERIA...AT 2 TO 4 INCHES (FROM THE SNOWFALL OVERNIGHT AND THE NEW
SNOW TODAY).  WE WILL HAVE TO WATCH THIS AND SEE HOW IT PLAYS OUT.

PREVIOUS DISCUSSION....SCATTERED SNOW SHOWERS ARE EXPECTED TONIGHT.
DELTA T/S WILL SLOWLY CLIMB INTO THE MID TEENS BY LATE TONIGHT WHICH
IS CERTAINLY ADEQUATE FOR LAKE EFFECT. HOWEVER QUITE A BIT OF
DIRECTIONAL WIND SHEAR TONIGHT WILL TEND TO LIMIT LES BAND
ORGANIZATION.

OUR BETTER CHANCE FOR SNOW WILL COME MONDAY INTO MONDAY NIGHT AIDED
BY THE SFC TROF AND ASSOCIATED SFC CONVERGENCE AS WELL AS VIGOROUS
PVA WHICH WILL DEVELOP LATER IN THE DAY. SNOW SHOWERS WILL GRADUALLY
END TUESDAY AS THE H5 RIDGE BEGINS TO BUILD IN FROM THE WEST.

&&

.LONG TERM...(TUESDAY NIGHT - SATURDAY)
TUESDAY NIGHT AND WEDNESDAY STILL LOOK TO BE MAINLY DRY AHEAD OF THE
ARCTIC FRONTAL PASSAGE. FRONTAL PASSAGE APPEARS TO OCCUR IN THE
WEDNESDAY NIGHT TIME FRAME IN LOOKING AT THE ECMWF...GFS AND GLOBAL
GEM.  ECMWF IS THE WARMEST...BUT ALL 3 MODELS WOULD SUGGEST LAKE
EFFECT SNOW BY THURSDAY EVENING. GEM AND GFS WOULD HAVE LAKE EFFECT
STARTING ABOUT 24 HOURS PRIOR ON WEDNESDAY EVENING. FRIDAY INTO
SATURDAY...PROGRESSIVELY COLDER AIR FILTERS INTO THE REGION...WITH
POTENTIALLY -25 DEG C AIR TEMPS MOVING INTO THE REGION AT 850MB/S.
EXTREME INSTABILITY OVER LAKE MICHIGAN WOULD RESULT IN WIDESPREAD
LAKE EFFECT SNOW OVER SOUTHWEST LOWER MICHIGAN. LONG TERM PORTION OF
THE FORECAST VERY MUCH SEEMS TO BE GRAVITATING TOWARD COLD AND SNOWY
WEATHER. THE LAKE EFFECT SNOW BELTS WOULD BE HARDEST HIT...BUT
EVERYONE WILL SEE SNOWFALL. COULD BE LOOKING AT TEMPS AWAY FROM LAKE
MICHIGAN DROPPING BELOW ZERO F...LATE IN THE WEEK AND INTO NEXT
WEEKEND.

&&

.AVIATION...(742 AM EST SUN JAN 13 2008)
BAND OF PRECIPITATION...A MIX OF RAIN AND SNOW IS STREAMING INTO
SOUTHWEST LOWER MICHIGAN FROM INDIANA. THIS PRECIPITATION IS LOCATED
JUST AHEAD OF A COOL FRONT AND IS OCCURRING IN A ZONE OF WARM AIR
ADVECTION. IN THE STRONGER RETURNS...THE PRECIPITATION IS IN THE
FORM OF ALL SNOW...AND A REPORT FROM NEAR IONIA INDICATED AN INCH OR
TWO OF ACCUMULATION. THIS BAND OF PRECIPITATION WILL CONTINUE TO
PUSH OFF TO THE EAST THROUGH THE DAY MOVING INTO LANSING AND
JACKSON. A SLOW WEAKENING TREND IS EXPECTED. CEILINGS ARE EXPECTED
TO GRADUALLY DROP AREA WIDE TO AT LEAST MVFR. IFR AND LOWER
CONDITIONS CAN BE EXPECTED IN THE BAND OF PRECIPITATION. THE RAIN
AND SNOW SHOULD END LATE THIS AFTERNOON AND EVENING.
OVERNIGHT...LAKE EFFECT SNOW WILL GRADUALLY DEVELOP AS THE FLOW
TURNS TO THE WEST AND NORTHWEST. MVFR CONDITIONS SHOULD PREVAIL
OVERNIGHT AS WELL.

&&

.MARINE...(445 AM EST SUN JAN 13 2008)
WINDS AND WAVES ARE FORECASTED TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA TODAY.  WINDS WILL VEER TO THE NORTHWEST ON THE BACKSIDE OF
THE DEPARTING LOW PRESSURE SYSTEM TONIGHT AND WINDS AND WAVES WILL
INCREASE. THUS WE WILL ISSUE A SMALL CRAFT ADVISORY HEADLINE FOR OUR
ENTIRE NEARSHORE FROM MIDNIGHT TONIGHT THROUGH MONDAY NIGHT.

&&

.HYDROLOGY...(445 AM EST SUN JAN 13 2008)
LIGHT PRECIPITATION AMOUNTS ARE EXPECTED TODAY RESULTING IN MINIMAL
ADDITIONAL RUNOFF INTO STREAMS AND CREEKS. ANY RISES SHOULD RESULT
FROM CRESTS WORKING THEIR WAY DOWNSTREAM. THEN FOR EARLY NEXT WEEK
TEMPERATURES ARE FORECASTED TO FALL BELOW FREEZING...WITH MAINLY
SNOW PREDICTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY ST. JOSEPH TO MANISTEE FROM MIDNIGHT
TONIGHT THROUGH MONDAY NIGHT.

&&

SYNOPSIS:   LAURENS/DUKE
SHORT TERM: LAURENS/WDM
LONG TERM:  DUKE
AVIATION:   DUKE
MARINE:     LAURENS
HYDROLOGY:  LAURENS
Hazardous weather outlook, Jan 13, 10:08 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1008 AM EST SUN JAN 13 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-141030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1008 AM EST SUN JAN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF SNOW NORTH OF INTERSTATE 96 WILL DIMINISH TO SCATTERED
SNOW SHOWERS BY EVENING. THE AREA OF SNOW...MIXED AT TIMES WITH RAIN
FROM GRAND RAPIDS EAST TO NEAR LANSING...SOUTH OF INTERSTATE 96 WILL
SLOWLY BECOME MORE RAIN THAN SNOW BY EARLY AFTERNOON... THEN
DIMINISH TO SCATTERED RAIN AND SNOW SHOWERS BY MID AFTERNOON.

NEW SNOW ACCUMULATIONS BY EVENING WILL RANGE FROM 1 TO 2 INCHES EAST
OF ROUTE 131 AND NORTH OF GRAND RAPIDS. SOUTH AND WEST OF THAT LINE
SNOWFALL WILL MOSTLY BE A TRACE EVENT. THE PRECIPITATION THIS
AFTERNOON IS THE RESULT OF A SLOW MOVING LOW PRESSURE SYSTEM OVER
EASTERN WISCONSIN THAT WILL MOVE ONLY VERY SLOWLY TO THE EAST TODAY.

SOME LAKE EFFECT SNOW IS POSSIBLE TONIGHT...ESPECIALLY FOR AREAS
SOUTH AND WEST OF GRAND RAPIDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE EFFECT SNOW IS EXPECTED TO CONTINUE INTO MONDAY...ESPECIALLY
FOR AREAS SOUTH AND WEST OF GRAND RAPIDS ONCE AGAIN. ACCUMULATING
SNOW OF 1 TO 3 INCHES IS FORECAST.

COLD AIR WILL SURGE INTO THE GREAT LAKES LATE IN THE WORK WEEK AND
INTO NEXT WEEKEND...MAKING FOR A COLD AND SNOWY PERIOD AS LAKE
EFFECT SNOW SHOULD BE PREVALENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER... SPOTTER REPORTS OF
SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED.

LMZ844>849-141030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1008 AM EST SUN JAN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WAVES WILL BUILD INTO THE 3 TO 5 FOOT RANGE TONIGHT...POSING A
HAZARD TO SMALL CRAFT. PERIODS OF RAIN AND SNOW WILL RESULT IN
REDUCED VISIBILITIES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WAVES ARE EXPECTED TO REMAIN HIGH MONDAY AND MONDAY NIGHT AS WELL.
SNOW SHOWERS WILL GREATLY REDUCE VISIBILITIES THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE WDM

In the hours before

Local storm report, Jan 13, 8:59 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
859 AM EST SUN JAN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     SNOW             OSHTEMO                 42.26N 85.68W
01/13/2008  M1.5 INCH        KALAMAZOO          MI   CO-OP OBSERVER

            ONE AND A HALF INCHES OF SNOW HAS FALLEN OVERNIGHT AND
            THE SNOW IS STICKING ON THE STREETS.

&&

BMARINO
Local storm report, Jan 13, 11:02 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1102 AM EST SUN JAN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             CARSON CITY             43.18N 84.85W
01/13/2008  M2.0 INCH        MONTCALM           MI   LAW ENFORCEMENT

            SNOWFALL SINCE MIDNIGHT HAS BEEN 2 INCHES.

1100 AM     SNOW             HOWARD CITY             43.40N 85.47W
01/13/2008  M2.8 INCH        MONTCALM           MI   LAW ENFORCEMENT

            2.8 INCHES OF SNOW HAS FALLEN SINCE MIDNIGHT.

&&

BMARINO
Local storm report, Jan 13, 11:20 AM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1120 AM EST SUN JAN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     SNOW             HARRISON                44.02N 84.80W
01/13/2008  E2.5 INCH        CLARE              MI   LAW ENFORCEMENT

            AROUND 2 1/2 INCHES OF SNOW HAS FALLEN...MOSTLY SINCE 6
            AM THIS MORNING.

&&

BMARINO
Local storm report, Jan 13, 11:22 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 AM EST SUN JAN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     SNOW             OSHTEMO                 42.26N 85.68W
01/13/2008  M1.5 INCH        KALAMAZOO          MI   CO-OP OBSERVER

            ONE AND A HALF INCHES OF SNOW HAS FALLEN OVERNIGHT AND
            THE SNOW IS STICKING ON THE STREETS.

1100 AM     SNOW             CARSON CITY             43.18N 84.85W
01/13/2008  M2.0 INCH        MONTCALM           MI   LAW ENFORCEMENT

            SNOWFALL SINCE MIDNIGHT HAS BEEN 2 INCHES.

1100 AM     SNOW             HOWARD CITY             43.40N 85.47W
01/13/2008  M2.8 INCH        MONTCALM           MI   LAW ENFORCEMENT

            2.8 INCHES OF SNOW HAS FALLEN SINCE MIDNIGHT.

1118 AM     SNOW             HARRISON                44.02N 84.80W
01/13/2008  E2.5 INCH        CLARE              MI   LAW ENFORCEMENT

            AROUND 2 1/2 INCHES OF SNOW HAS FALLEN...MOSTLY SINCE 6
            AM THIS MORNING.

1120 AM     SNOW             MOUNT PLEASANT          43.61N 84.75W
01/13/2008  E2.0 INCH        ISABELLA           MI   AMATEUR RADIO

            NUMEROUS ACCIDENTS HAVE OCCURED DUE TO THE SNOWFALL THAT
            STARTED AROUND 6 AM THIS MORNING. THE SNOW IS STICKING ON
            THE ROADS.

&&

BMARINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Clare

When
January 13, 1:00 PM EST to 11:00 PM EST
Where
Clare forecast zone
Reported by
Trained Spotter
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73543.